When lovastatin was first approved by the FDA in 1987 under the brand name Mevacor, it was perceived as a breakthrough in cholesterol reduction. Here was a drug that many believed would prevent heart disease without the unpleasant complications of previous types of cholesterol-lowering drugs. Merck, the maker of Mevacor, ramped up its marketing muscle. Together with the American Heart Association and the government’s National Cholesterol Education Program, Merck was able to convince a lot of doctors and patients that Mevacor was the answer to America’s number one killer.
Over the intervening years there have been lots more statins and drug companies have continued the campaign to convince physicians that such drugs are a safe solution to the plague of high cholesterol. The perception for decades has been that such drugs have huge benefits and few, if any, significant side effects. One, rhabdomyolysis or severe muscle breakdown, is considered extremely rare and not something most people need concern themselves about.
But over the years patients have become aware that there are a substantial number of serious side effects that can have a profound impact on their quality of life. Reluctantly, many health professionals have begun to acknowledge that maybe statins can produce some unexpected complications. The latest problem was just reported in the BMJ (formerly the British Medical Journal) on March 19, 2013.
Canadian researchers tracked over 2 million patients from seven Canadian provinces as well as subjects in the U.S. and England. These were people put on statins between 1997 and 2008. Over 600,000 were receiving what are classed as high dose or high-potency statins.
High Dose or High-Potency Statins Defined:
Atorvastatin (Lipitor): 20 mg or more
Simvastatin (Zocor): 40mg or more
Rosuvastatin (Crestor): 10 mg or more
The Canadian investigators discovered that when people were exposed to these “high-dose” or “high-potency” statins compared to either no statin, niacin, lower doses or lower-potency statins, they experienced an increased risk for kidney injury or failure. The damage was detectable within the first 4 months of treatment and remained elevated for at least two years. To be specific, those on high potency statins (as defined above) were 34% more likely to be hospitalized with acute kidney injury compared to the control patients.
Many health professionals will pooh-pooh this kind of “observational” study. Even though the researchers examined a large number of patients over a long period of time, it is not considered gold-standard research. That would require a randomized, placebo-controlled, double-blind study where some patients get a sugar pill while others get the active drug. They are then followed for a specified length of time. Such RCTs (randomized controlled trials) are perceived as the best kind of research.
One such trial was called JUPITER (Justification for the Use of Statins in Prevention: an Intervention Trial Evaluating Rosuvastatin). It compared 20 mg of Crestor (rosuvastatin) with placebo and involved 18,000 patients. Look carefully at the data and you will discover that there was indeed a signal. Although not statistically significant, there was a 19% increased risk of kidney failure in the patients taking Crestor. If you looked carefully at creatinine levels (a measure of kidney function) in the Crestor patients, the risk increased to 35%.
Another large epidemiological study published in BMJ of statin users (also involving over 2 million patients) noted an increased risk of kidney failure. In this study the relative risk was greater than 50%.
What are we to make of this new study and prior research? The authors suggest that high-potency statins (as described above) could be depleting the body of Coenzyme Q10, and this might be contributing to the problem. We would encourage patients to discuss lower doses of statins or lower-potency statins (if statins are essential for preventing a second heart attack) with their physicians and talk about the role of Coenzyme Q10 in possibly reducing the risk of kidney damage. We would also encourage patients to be carefully monitored for kidney function regardless of dose.
Other side effects of statins that have come to light over the last two decades include:
STATIN SIDE EFFECTS:
• Muscle aches, muscle cramps, muscle pain, spasms:
(anywhere in the body, including legs, shoulders, back, arms or neck)
• Fatigue, weakness
• Arthritis, joint pain, joint stiffness
• Abdominal pain, digestive upset, nausea, diarrhea , flatulence
• Blood sugar elevation, diabetes
• Sore throat, flu symptoms, sinusitis
• Itching, rash , hives
• Liver damage, liver failure, kidney damage
• Insomnia, sleeping difficulties, nightmares
• Forgetfulness, memory problems, amnesia, confusion , cognitive dysfunction
• Peripheral neuropathy, nerve tingling, nerve burning
• Sexual problems, erectile dysfunction, low libido
We have been disheartened to learn that many of these side effects were not discovered during the original drug testing period. Although the FDA puts great faith in randomized controlled trials, many drug complications are not discovered through this process. It is only after years on the market that researchers uncover some of the more common or more serious adverse reactions noted above.
If you would like to learn more about the flaws in our regulatory and medical system, you will find our book, Top Screwups Doctors Make and How to Avoid Them of interest. You may also appreciate our book, Best Choices From The People’s Pharmacy with a wide range of options to deal with things like high cholesterol, hypertension and arthritis. They can all be found in The People’s Pharmacy Store.
And please comment below on your experience with atorvastatin, rosuvastatin (Crestor), simvastin or other statin-type cholesterol-lowerind drugs.